Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account

Medications

daniivcadaniivca Posts: 30
edited 23. May 2016, 13:51 in Living with Arthritis archive
Hi all I was just wondering if anyone could help me out with a quick question :) I take hydroxychloroquine and a few weeks ago I came out in a rash after been out in the sun, at the time I thought I had an allergic reaction to my washing powder but after reading around I found it could be a side effect of the meds. Although last week I was out in the sun all day and I didn't realise it would be as sunny as it was so forget to cover up but didn't come out in a rash. I was just wondering if this was a side effect that came and want for want of a better phrase! Thanks in advance :D

Comments

  • theresaktheresak Posts: 1,998
    edited 30. Nov -1, 00:00
    Hi there,

    Hydroxychloroquine makes you very sensitive to the sun - my rheumy nurse told me always to be careful in the sun, use a very high factor cream, and cover up. It can cause a rash, and I believe methotrexate causes similar problems.
  • daniivcadaniivca Posts: 30
    edited 30. Nov -1, 00:00
    I was never told that, I just thought it was strange that it affected me one week but not a few weeks later. I'll bear that in mind now though
  • stickywicketstickywicket Posts: 25,993 ✭✭✭
    edited 30. Nov -1, 00:00
    As Tezz says, it's probably the hydroxy. Methotrexate certainly can produce a sun rash and I think most of the DMARDS and biologics can. Cover up and slap on the Factor As-Big-As-You-Can.
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
  • bubbadogbubbadog Posts: 5,852
    edited 30. Nov -1, 00:00
    Hi, I'm on Hydroxychoroquine, I do get a hot, itchy rash now and again and I read that can be a side effect of the medication. I find if I'm concerned about anything I call either my Rheumatology nurse or speak with my G.P on a phone consultation (if your surgery does them) which is the best thing I can advise as you can never be sure. Hope this is useful! :)
  • daniivcadaniivca Posts: 30
    edited 30. Nov -1, 00:00
    Thanks everyone :) I'm only on the hydroxy so it must have been that unless it was an allergic reaction to my washing powder which I'm now doubting! My mum works for a pharmacy so whenever I picked up my meds I meant to ask but completely forgot to do so! If it comes back and it's worse then I'll get an appointment at my doctors because they do same day consultations :) but thanks for all your help!
  • stickywicketstickywicket Posts: 25,993 ✭✭✭
    edited 30. Nov -1, 00:00
    If it's due to photosensitivity there's no need to see a doc – just keep out of the sun.
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
  • daniivcadaniivca Posts: 30
    edited 30. Nov -1, 00:00
    Stupid question but would it itch if it was a rash from the sun?
  • stickywicketstickywicket Posts: 25,993 ✭✭✭
    edited 30. Nov -1, 00:00
    In my experience, horribly. Mine wasn't from hydroxy or meth but a – now discontinued – NSAID. I remained very photo-sensitive for a long time after I came off the med. I also had a rash when on gold injections.
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
Sign In or Register to comment.